Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 14, NWS Topeka, KS

November 2, 20224 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 2, 2022, 3:45 AM CDT for 4 counties in Kansas. It took effect at Nov 2, 2022, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 3:45 AM CDT (08:45 UTC)
In effect from
Nov 2, 2022, 12:00 PM CDT
Expired
Nov 2, 2022, 6:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS73 KTOP 020845
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
345 AM CDT Wed Nov 2 2022

KSZ020-021-034-035-022100-
/O.NEW.KTOP.WI.Y.0014.221102T1700Z-221102T2300Z/
Cloud-Clay-Ottawa-Dickinson-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, and Herington
345 AM CDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Cloud, Clay, Ottawa and Dickinson Counties.

* WHEN...From noon today to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down. Driving high profile vehicles
  will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving on east to west oriented roads like
Interstate 70, especially if operating a high profile vehicle. 
Secure outdoor objects.

&&

$$

Wolters
2 follow-up statements
733 
WWUS73 KTOP 021609
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1109 AM CDT Wed Nov 2 2022

KSZ020-021-034-035-022300-
/O.CON.KTOP.WI.Y.0014.221102T1700Z-221102T2300Z/
Cloud-Clay-Ottawa-Dickinson-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, and Herington
1109 AM CDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds sustained at 25 to 30 mph with gusts around
  40 mph.

* WHERE...Cloud, Clay, Ottawa and Dickinson Counties.

* WHEN...From noon today to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down. Driving high profile 
  vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving on east to west oriented roads
like Interstate 70 and Highway 24, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
544 
WWUS73 KTOP 022255
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
555 PM CDT Wed Nov 2 2022

KSZ020-021-034-035-030000-
/O.EXP.KTOP.WI.Y.0014.000000T0000Z-221102T2300Z/
Cloud-Clay-Ottawa-Dickinson-
Including the cities of Concordia, Clay Center, Minneapolis, 
Bennington, Abilene, and Herington
555 PM CDT Wed Nov 2 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

A few wind gusts could still reach around 40 mph for another hour
or so, but an overall weakening trend in wind speeds is expected 
to continue into sunset. Thus, the advisory will be allowed to 
expire.

Drivers should continue to use caution when driving, especially 
on east to west oriented roads this evening.

$$

Drake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 2, 3:42 AM CDT, 3 minutes earlier.

Area forecast discussion, Nov 2, 3:42 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
342 AM CDT Wed Nov 2 2022

.DISCUSSION...
Issued at 342 AM CDT Wed Nov 2 2022

Models appear to have converged on a similar solutions for an opened
and progressive shortwave passing through the central plains Friday.
The NBM also shows relatively small spreads suggesting better
confidence. The main changes to the forecast have been to lower POPs
on Saturday and bring in some cooler temps Saturday morning.

08Z water vapor imagery showed an upper low lifting through the
middle MS river valley while a longwave trough moved inland along
the west coast. Surface obs showed a lee trough from the central
high plains north along the Rockies and higher dewpoint temps are
slowly moving north through the souther plains.

Winds and humidity will be the main concerns for today and for the
most part Thursday. Models are in general agreement that the deeper
moisture advection holds off until late tonight and Thursday
morning. Meanwhile the dynamics with the upper trough look to impact
the forecast area late in the night Thursday. So with a
strengthening pressure gradient today south winds are forecast to
become gusty. Parts of north central KS have the potential to hit
wind advisory criteria where the pressure gradient is strongest. So
will issue a wind advisory for a few counties out west. Along with
the winds is expected to be good mixing of the boundary layer. This
is expected to cause dewpoints to mix out with RH values around 30
percent across north central KS leading to very high fire danger. At
this time I am on the lower end of guidance for dewpoints and still
do not meet red flag criteria. So confidence in extreme fire danger
is to low to consider a red flag warning at this time, but the day
shift will need to monitor trends. Models show a similar airmass in
place so think highs should top out near 80 once again. A little
more high clouds may keep highs a little cooler than yesterday.

Shifting focus to the storm system for Thursday night and Friday,
convective initiation may hold off until late in the night when the
better dynamics lift out into the plains. Before this forecast
soundings keep an inversion over the boundary layer during the
afternoon and early evening. Forecast soundings do support the
potential for surface based storms just ahead of the front thanks to
good mixing of the boundary layer without much cooling. Instability
looks to be modest ahead of the front even with dewpoints near 60.
But the wind fields are more than adequate for organized storms. NAM
forecast soundings show an effective straight line hodograph with
some curvature in the lowest km. However forecast motion for the
right mover is nearly parallel or slightly off to the east of the
frontal boundary as it moves into north central KS. Storm motion to
the northeast at nearly 60KT along the boundary may make it
difficult for storms to remain discrete. If there can be a discrete
storm, supercells are likely with a wind and hail threat. The
tornado risk, while not great, is not zero either. The highest POPs
are during the day Friday. This is when the dynamics, front and
moisture all come together over the forecast area. With the overall
progressive nature of the trough and precip likely ending Saturday
morning, storm total rain amounts have decreased with east central
and northeast KS generally looking at 1 to 2 inches of rain. So in
general the flooding risk appears to have diminished. If repeated
rounds of convective rain were to impact a location, there may be
some flooding concern, but this should be pretty isolated. There may
be a few wet snowflakes over north central KS Saturday morning. I
don't expect accumulating snow given the warm antecedent conditions
and the GFS shoves dry air into the area as the trough axis passes
east bringing an end to precip before temps drop into the 30s. Temps
Friday may remain steady or slowly fall depending on your location
relative to the front. Clouds and rain are likely to inhibit a
diurnal warm up in the afternoon Friday.

Models lift the upper trough out of the area by midday Saturday.
This should bring an end to the precipitation chances. Models show
another upper low digging south along the west coast through early
next week. This should amplify the synoptic pattern and provide a
return to mild and dry condition early next week. The NBM shows
quite a bit more spread among the various model outputs next week
and keeps temps closer to the climatological norms. But the 00Z
deterministic guidance suggests we should be back into the 70s and
pushing 80 by next Tuesday. Will stick with the blend for now and
see how models trend in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 1201 PM CDT Wed Nov 2 2022

Strong moisture advection looks to hold off until Thursday. So low
levels should remain relatively dry leading to VFR conditions
persisting. There may be some low potential for low level wind
shear. But forecast soundings never completely decouple the
boundary layer so think chances are to low to include in the
forecast at this time. A strengthening pressure gradient should
keep southerly winds gusting well into Wednesday night.

&&

.FIRE WEATHER...
Issued at 342 AM CDT Wed Nov 2 2022

Strong south winds and deep mixing across north central KS is
forecast to bring RH values to around 30 percent this afternoon
for north central KS, or areas along and west of a line from
Council Grove to Baileyville. With fuels cured, these conditions
are forecast to create very high rangeland fire danger this
afternoon. Considered a red flag warning, but my RH forecast is on
the low end of available guidance. With RH values holding near 30
percent, confidence in extreme fire danger is marginal. The day
shift will need to monitor dewpoints to make sure RH doesn't drop
any further than forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 6 PM CDT this evening for
KSZ020-021-034-035.

&&

DISCUSSION...Wolters
AVIATION...Wolters
FIRE WEATHER...Wolters
Hazardous weather outlook, Nov 1, 2:35 PM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
235 PM CDT Tue Nov 1 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-021945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
235 PM CDT Tue Nov 1 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Fire danger will be locally very high across portions of central
Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms will be possible Thursday night, mainly
across central and north-central Kansas. Damaging winds will be the
main hazard.

Widespread rain is likely across the entire area Friday and Friday
night. This should mainly be a help in reducing the drought, but
minor flooding issues are possible in areas of locally higher
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.